Annali di Matematica Pura ed Applicata (1923 -)

, Volume 195, Issue 4, pp 1207–1235 | Cite as

Nonlinear Robin problems with a reaction of arbitrary growth

  • Nikolaos S. Papageorgiou
  • Patrick Winkert


We consider Robin problems driven by a nonhomogeneous differential operator involving a reaction that has zeros and no global growth restriction. Using variational methods together with truncation and perturbation techniques as well as Morse theory, we prove multiplicity theorems with precise sign information for all the solutions.


Constant sign and nodal solutions Reaction with zeros  Nonlinear regularity Nonlinear maximum principle Superlinear near zero Critical groups 

Mathematics Subject Classification

35J20 35J60 35J92 58E05 



The authors wish to thank the referee for his/her corrections and insightful remarks that helped improve the paper.


  1. 1.
    Aizicovici, S., Papageorgiou, N.S., Staicu, V.: Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints. Mem. Am. Math. Soc. 196(915), (2008)Google Scholar
  2. 2.
    Aizicovici, S., Papageorgiou, N.S., Staicu, V.: Existence of multiple solutions with precise sign information for superlinear Neumann problems. Ann. Mat. Pura Appl. 188(4), 679–719 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ambrosetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bartsch, T., Liu, Z., Weth, T.: Nodal solutions of a \(p\)-Laplacian equation. Proc. Lond. Math. Soc. 91(1), 129–152 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Díaz, J.I., Saá, J.E.: Existence et unicité de solutions positives pour certaines équations elliptiques quasilinéaires. C. R. Acad. Sci. Paris Sér. I Math. 305(12), 521–524 (1987)zbMATHGoogle Scholar
  6. 6.
    Dunford, N., Schwartz, J.T.: Linear Operators I. Wiley, New York (1958)zbMATHGoogle Scholar
  7. 7.
    Duchateau, X.: On some quasilinear equations involving the \(p\)-Laplacian with Robin boundary conditions. Appl. Anal. 92(2), 270–307 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Fuchs, M., Gongbao, L.: Variational inequalities for energy functionals with nonstandard growth conditions. Abstr. Appl. Anal. 3(1–2), 41–64 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gasiński, L., Papageorgiou, N.S.: Nonlinear Analysis. Chapman & Hall/CRC, Boca Raton (2006)zbMATHGoogle Scholar
  10. 10.
    Granas, A., Dugundji, J.: Fixed Point Theory. Springer, New York (2003)CrossRefzbMATHGoogle Scholar
  11. 11.
    Iturriaga, L., Massa, E., Sánchez, J., Ubilla, P.: Positive solutions of the p-Laplacian involving a superlinear nonlinearity with zeros. J. Differ. Equ. 248, 309–327 (2010)Google Scholar
  12. 12.
    Jiu, Q., Su, J.: Existence and multiplicity results for Dirichlet problems with \(p\)-Laplacian. J. Math. Anal. Appl. 281(2), 587–601 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Lê, A.: Eigenvalue problems for the \(p\)-Laplacian. Nonlinear Anal. 64(5), 1057–1099 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Lieberman, G.M.: The natural generalization of the natural conditions of Ladyzhenskaya and Ural\(^{\prime }\) tseva for elliptic equations. Commun. Partial Differ. Equ. 16(2–3), 311–361 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Michael, E.: Continuous selections. II. Ann. Math. 64, 562–580 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Moroz, V.: Solutions of superlinear at zero elliptic equations via Morse theory. Topol. Methods Nonlinear Anal. 10, 387–397 (1997)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Motreanu, D., Motreanu, V.V., Papageorgiou, N.S.: Topological and Variational Methods with Applications to Nonlinear Boundary Value Problems. Springer, New York (2014)CrossRefzbMATHGoogle Scholar
  18. 18.
    Motreanu, D., Winkert, P.: On the Fučik spectrum for the \(p\)-Laplacian with Robin boundary condition. Nonlinear Anal. 74(14), 4671–4681 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Papageorgiou, N.S., Kyritsi, S.T.: Handbook of Applied Analysis. Springer, New York (2009)zbMATHGoogle Scholar
  20. 20.
    Papageorgiou, N.S., Rădulescu, V.D.: Multiple solutions with precise sign for nonlinear parametric Robin problems. J. Differ. Equ. 256(7), 2449–2479 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Papageorgiou, N.S., Smyrlis, G.: On nonlinear nonhomogeneous resonant Dirichlet equations. Pac. J. Math. 264(2), 421–453 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Papageorgiou, N.S., Winkert, P.: On a parametric nonlinear Dirichlet problem with subdiffusive and equidiffusive reaction. Adv. Nonlinear Stud. 14(3), 747–773 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Pucci, P., Serrin, J.: The Maximum Principle. Birkhäuser Verlag, Basel (2007)zbMATHGoogle Scholar
  24. 24.
    Winkert, P.: Local \(C^1(\overline{\Omega })\)-minimizers versus local \(W^{1, p}(\Omega )\)-minimizers of nonsmooth functionals. Nonlinear Anal. 72(11), 4298–4303 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Winkert, P.: \(L^\infty \)-estimates for nonlinear elliptic Neumann boundary value problems. NoDEA Nonlinear Differ. Equ. Appl. 17(3), 289–302 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Winkert, P.: Multiplicity results for a class of elliptic problems with nonlinear boundary condition. Commun. Pure Appl. Anal. 12(2), 785–802 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Winkert, P., Zacher, R.: A priori bounds for weak solutions to elliptic equations with nonstandard growth. Discrete Contin. Dyn. Syst. Ser. S 5(4), 865–878 (2012)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Zhang, J., Li, S., Xue, X.: Multiple solutions for a class of semilinear elliptic problems with Robin boundary condition. J. Math. Anal. Appl. 388(1), 435–442 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Zhang, J., Xue, X.: Multiple solutions of \(p\)-Laplacian with Neumann and Robin boundary conditions for both resonance and oscillation problem. Bound. Value Probl. 2011 (2011), Art. ID 214289Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Department of MathematicsNational Technical UniversityAthensGreece
  2. 2.Institut für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations